2004 OPEN FORUM Abstracts
APPARENT HYPOXEMIA FOLLOWING AWAKE INTUBATION
Charles G. Durbin, Jr.,
MD, FAARC, Amy Wilborn, MD, Department of Anesthesiology,
University of Virginia, Charlottesville, VA 22940.
Case Presentation: We report a complication from topical anesthetic administration following awake intubation in a patient for neck surgery. A 77 year old man with Parkinson’s Disease and a C1-C2 fusion presented to the operating room with a neck wound infection for a washout procedure. His neck had been fused with metal braces and bone graphs approximately 2 weeks previously. Due to the patient’s potentially unstable neck and the presence of a rigid neck collar, an awake, fiberoptic intubation (FO) under sedation, and topical anesthesia, was selected to secure his airway. A transtracheal injection with 3 cc of 2% lidocaine was administered following 2 mg of midazolam for sedation. Pharyngeal analgesia was achieved with several short sprays of Cetacaine Spray® (benzoxcaine 14%, teracaine 2%, benzoaminobenzoate 2%, and two preservatives). Due to the patients active gag reflex, an additional Cetacaine dose was administered. The FO intubation was uneventful and anesthesia was induced with Desflurane in oxygen by inhalation. Approximately 10 minutes following induction, the pulse oximeter (Nelcor 395) indicated a saturation of 91%. Despite employing recruitment breaths, PEEP and confirming correct tube placement with the FO bronchoscope, the saturation continued to decline to a value of 88%. At this time an arterial blood gas was obtained and the sample also sent for co-oximetry. The following results were obtained: pH = 7.46, PO2 = 297 mmHg, HCO3- = 25 meq/l, oxyhemoglobin 75%, carboxyhemoglobin 0.3%, methemoglobin. Since there was no evidence of developing acidosis, no specific treatment for the identified methemoglobinemia (MET) was instituted. By the time the patient left the recovery room, his pulse oximetric saturation was > 95% on 3 l/min nasal O2.
Discussion:Although MET is a reported complication of topical anesthesia, we were surprised to observe it following a “routine” dose administration.(1) Consequences of MET relate to the level of MET and underlying hemoglobin levels. Acidosis is an early sign of toxicity. Levels less than 40% rarely require treatment with reducing compounds (methylene blue) or exchange transfusion. This case illustrates the ability of the pulse oximeter to give a sign of elevated MET, however other causes of hypoxemia need to be considered.
1. Kuschner WG, et al. Benzocaine-associated methemoglobinemia following bronchoscopy in a healthy research participant. Respir Care. 2000; 45(8):953-6